Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What is the remedy for rashes on my abdomen?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4125 Questions
I am a usually fit, healthy non smoking , 60 year old woman who developed shingles on 4th Feb. I have a rash across my abdomen thru to my spine on the right side- extending down to the pubic area in the front (right side only). Initially i presented to the emergency department with right sided flank pain. Blood tests revealed slightly elevated white blood cells, every thing else including CT scan were normal. Several days later the rash appeared and I was given an antiviral for 5 days. My right side feels swollen and very sore inside , front and back. The rash does not bother me and is subsiding. My lymph node does not appear to be swollen. I have tried to google internal symptoms for shingles but get all and sundry responses. This kind of inflammation and pain does not appear to be a common symptom tho I know that pain, quite severe pain is common. thanks for your help
Posted Mon, 10 Mar 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 33 minutes later
Brief Answer: Kindly provide details and pictures Detailed Answer: Hello, Welcome and thanks for posting your query to the forum. I can understand your concern for the rash on the right side of your body. I have gone through the complete history provided by yourself and after thoroughly analyzing the query it appears to be rash related to shingles only. To confirm the same and guide you regarding the condition I request you to kindly tell me certain important points: - Can you please elaborate the site of occurrence of shingles. - Can you please elaborate how you noticed the condition of shingles- was there any redness or blisters over the area. -After how much of time of the shingles you developed the rash on right side. It would be best to send few good resolution pictures of the rash area so that it can be analyzed best. You have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries better. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia. Hope to hear soon form your side. Regards, Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
Follow-up: What is the remedy for rashes on my abdomen? 28 minutes later
I have had the rash diagnosed by the Dr at the hospital. I KNOW that I have shingles. Yes, the rash had redness and blistering- that is now subsiding and has not been any problem. As mentioned in my email - the rash has been extensive going from the middle of my front around to the spine in the back- extending from navel down to the pubic area in the front The rash appeared 3 days after the initial pain which began on 4th Feb. Initially I had right sided flank pain which was thoroughly investigated at the hospital but apart from a slightly raised white blood cell count, I appeared normal. The pain worsened - then when the rash appeared, the diagnosis of shingles was made. So I know I have shingles, I know it causes pain. However, I have swelling and tenderness on the right side of my abdomen and in my right back. It is this swelling and internal tenderness that is concerning me. It is painful all the time but more so if I move. I try not to take pain tablets. I have read up on shingles but this swelling and type of tenderness appears atypical. Can the shingles be inside as a rash on organs such as the kidney? - the rash has been over the kidney region. Does moving around make it worse? Should I stay in bed? Should I take pain tablets and just get on with life? What kind of pain tablets should I take? I have no idea how to take a photo of the rash - and it has subsided- and I know it is a shingles rash. thanks
Answered by Dr. Sanjay Kumar Kanodia 55 minutes later
Brief Answer: Rash of shingles; Take Pregabalin/Amitriptyline Detailed Answer: Hello, After thoroughly analyzing the complete condition I can make out that you suffered from the Herpes Zoster (shingles) and the rash (which is subsiding now) is typically related to shingles only. To tell you briefly and simply about Herpes zoster (Shingles) – it is a viral infection caused by same group of viruses which causes chicken pox. It occurs as rash and blisters on one side of body only which can occurs either on head region or on chest region or on flank region. We consider the occurrence as worst in case if occurs on head region and of less severity if occurs on flank region (as in your case). There is inflammation of the nerves (in the skin only) by the viruses in the particular side of the body which actually causes the rash as well as the pain part and the blistering. As per age it may be limited to a small part or may be widely distributed but only one side of body strictly. So you do not worry about the various types of informations on internet. When zoster occurs before 40 years of life then it is bit mild of all and never causes much of the rash or painful symptoms as well other of the problems. As the age increases beyond 40 years it equivocally increases in severity. I have seen people having severe pain as well as rash if shingles occurs post 60 years of age. The complete illness of shingles is related to the status of immunity. As I already said it is mild in pre 40s and severe after 60s because of the fact that as the age progresses there is reduction in the immunity to combat this viral illness. Due to less immunity there is more proliferation of rash as occurred in your case too. You should not be confused with less immunity as a generalized term but in term so of the particular virus itself as well as age related factors. It occurs only on skin and never affects internal organs like kidneys or intestines or liver or any other organ. I have many times seen that because of the severity of pain people may get confused to the cause in internal organs, which is actually not. So I reassure you also that in your case also it is not related to any of the internal organs like kidneys. Moving around will not make the illness worsened. The only problem lies in the oversensitivity of the skin due to inflammation of nerves. SO you may perceive higher pain after touching of the clothes or due to movements but actually speaking is not related to worsening of the rash or the condition. You need not to stay in bed accordingly. If I were your dermatologist then rather than pain killers I would have prescribed you the medicines which can reduce the oversensitivity of the nerves. In your kind of cases I generally prescribe Pregabalin in day time (150 mg) and low-dose (10 mg) amitriptyline hydrochloride at night time after meals. This is one of the tablet which will help us out in reducing the kind of excessive sensitivity of the nerves at the affected region. The only side effect of the tablet is sedation and that is why it is to be given at night time only. I would have prescribed this tablet for one month period and observed the symptoms and the condition after one month. Even if the severity of pain is not reducing initially then would have added a pain killer such as paracetamol with tramadol on as and when required basis. An additional tablet containing Cyanocobalamin which is the most common and widely produced of the chemical compounds that have vitamin activity as vitamin B12. It can be taken twice daily to help in early healing of nerves. It may take several months to be completely alright so have patience and do not worry about the situation. My best wishes for early recovery from the problem. Regards, Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor